Missouri, 2014Hail and Damaging Winds in Missouri, July 7, 2014
July 7, 2014 · NWS EAX · 36 events in 21 counties and zones
On the evening of July 7th a long line of thunderstorms moved southward through northern Kansas and Missouri, bringing widespread wind damage to the area. While the reports were numerous and widespread the magnitude of the damage was pretty minimal, mostly being relegated to minor structure damage and tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of July 7th a long line of thunderstorms moved southward through northern Kansas and Missouri, bringing widespread wind damage to the area. While the reports were numerous and widespread the magnitude of the damage was pretty minimal, mostly being relegated to minor structure damage and tree damage. These storms were predominantly wind producers, since there was very little in the way of large hail. The storms finally became sub-severe around midnight, bringing only widespread heavy rain through the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 7, 5:55 PM CST, 53 minutes earlier.
Area forecast discussion, Jul 7, 5:55 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT Mon Jul 7 2014
.SHORT TERM...(This Evening through Tuesday Night)
Issued at 409 PM CDT MON JUL 7 2014
Challenging forecast for the short-term as there are several concern
that need to be addressed over the next 24 hours. The first of which
will revolve around the potential for severe weather tonight through
the overnight with widespread damaging winds a possibility with the
potential for a derecho event as well as large hail and perhaps even
few tornadoes with mesovortices along the line of storms. Another
threat with be the potential for flash flooding and river flooding
with widespread heavy rainfall.
This afternoon water vapor imagery shows an upper level trough
digging through the Dakotas. This trough will continue to dig as it
moves into the Upper Midwest tonight. This will force a cold front
into the Plains states. There are two main area we expect
thunderstorms to develop this evening. The first is across southern
Nebraska/northern Kansas in an area of differential heating south of
a decaying MCS. The second is an area currently developing along the
aforementioned cold front across northwestern Kansas. These storm
are expected to shift eastward this evening merging over
southeastern Nebraska and eastern Kansas. These storm are expected
to develop into a line of storms as it reaches the CWA.
Looking at the severe parameters the area will be very unstable with
2500-3500J/kg of CAPE, and abundant moisture with dewpoints in the
lower 70s. Shear is modest but nearly unidirectional. This will lead
us to the main threats originally being damaging winds and large
hail. The HRRR, GFS, and NAM by 04Z-06Z all develop a 60-70kt LLJ
punching into the back of this line of storms. It is reasonable to
think if these winds can be transported down to the surface we could
be looking a bow echo and perhaps a derecho event where we would
experience widespread damaging winds along the I-70 corridor.
The other concern (but by no means a lesser concern) is the
potential for flash flooding and river flooding. Model soundings
this afternoon indicate PWAT values of 2.00"-2.50" which is nearly
three standard deviations about normal for the beginning of July. As
such these storms will be extremely efficient rain producers and if
training or a large stratiform shield develops behind the main line,
flooding will be a concern. Most areas are reporting flash flood
guidance of 1.5"-2.0" per hour, as well as many rivers with
headwater guidance in the same range. These flooding concerns has
led to continue to the flash flood watch for most of the CWA.
Thunderstorms are expected to progress eastward to southeastward
over the CWA through the overnight producing damaging winds.
Although the potential for a tornado is low there still is the
chance for a mesovort along the line to produce a tornado. The
storms will exit the area by daybreak Tuesday.
Tuesday, temperatures behind this front will be much more manageable
with highs in the low to mid 80s with lower humidity values. Tuesday
afternoon high pressure will begin to build into the area setting
the stage for a "windows-wide" kind of night. Lows by Wednesday
morning will be in the low to mid 60s.
.LONG TERM...(Wednesday through Monday)
Issued at 409 PM CDT MON JUL 7 2014
Overall confidence in forecast through Friday is moderately high.
The medium range global models remain in reasonably good agreement
during this period with an upper trough over the eastern U.S. and an
upper ridge from the Rockies westward. Northwest flow lies
in-between with surface high pressure over the region on Wednesday
gradually retreating to the east. Slightly below average
temperatures and lower than normal humidity levels are expected to
gradually increase towards the end of the work week as the boundary
layer veers to a more southerly direction. Still looking at a chance
for elevated convection Thursday afternoon into Friday morning as
isentropic ascent and a warm front lift through the CWA.
The weekend and the early part of next week are more uncertain as
there is considerable difference between the GFS and ECMWF. However,
this forecast leans more heavily on the previous model consensus and
latest GFS as the 12z ECMWF has become a significant outlier as it
closes off a large upper low over southeast Canada and sends a
backdoor cold front through the central U.S. Looks more early Spring
with progged h8 temperatures of 6C-8C by Monday night. Favoring the
previous model consensus and latest GFS suggests a more moderate
stance with seasonal temperatures over the weekend and modest
cooling on Monday. Rain chances are based more on climate with no
discernible signals.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 630 PM CDT MON JUL 7 2014
The primary issue for the prevailing TAF period will be timing a line
of thunderstorms that are currently ongoing across portions of
Nebraska and southwestern Iowa. This line of storms will propagate
southward towards the terminals this evening, and are expected to
reach the terminals between a 02-04Z timeframe at STJ and 03-05Z at
both MCI and MKC. This system will have the potential for very strong
winds as it moves through, thus have included a tempo group for
variable thunderstorm winds and decreased visibility. Will adjust
the timing if needed as this line nears the terminals. Light to
moderate rain will also be associated with this line of storms which
may cause water runoff issues on paved surface areas. Showers and
thunderstorms will continue through tomorrow morning before exiting
the area. Behind this system cloud cover will decrease and winds will
become light initially before picking up out of the north as diurnal
heating helps to mix out the lower atmosphere by late tomorrow
morning.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Tuesday morning FOR KSZ025-102>105.
MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ001>008-011>017-
020>025-028>033-037>040-043-044.
&&
SHORT TERM...73
LONG TERM...MJ
AVIATION...PMMHazardous weather outlook, Jul 7, 5:49 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CDT MON JUL 7 2014
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
649 PM CDT MON JUL 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO TRACK
ACROSS NORTHEAST KANSAS AND AREAS NEAR AND NORTH OF I-70 TONIGHT.
DAMAGING WINDS...LARGE HAIL AND POSSIBLY A FEW TORNADOES ARE
POSSIBLE. IN ADDITION...HEAVY RAIN AND FLOODING IS POSSIBLE.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
Thunderstorm Wind, Worth
- When
- July 7, 6:48 PM CST to 6:51 PM CST
- Where
- Worth County, 0.53 mi E of Sheridan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.520, -94.610
Law enforcement near Worth, Missouri reported a 60 to 70 mph wind gust.
Thunderstorm Wind, Mercer
- When
- July 7, 7:28 PM CST to 7:31 PM CST
- Where
- Mercer County, 0.69 mi S of Mercer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.510, -93.530
A member of the public reported a 60 mph wind gust near Mercer, Missouri.
Thunderstorm Wind, Harrison
- When
- July 7, 7:33 PM CST to 7:38 PM CST
- Where
- Harrison County, 2.13 mi SW of Cainsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.405, -93.793
Several trees were reported down, blocking Route B, 2 miles south of Cainesville.
Thunderstorm Wind, Harrison
- When
- July 7, 7:38 PM CST to 7:41 PM CST
- Where
- Harrison County, Bethany
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.270, -94.030
A member of the public reported a 60 mph wind gust via social media.
Thunderstorm Wind, Harrison
- When
- July 7, 7:40 PM CST to 7:45 PM CST
- Where
- Harrison County, 1.06 mi NE of Mitchellville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.232, -94.068
Several trees were down across Route 69, 2 to 3 miles south of Bethany.
Thunderstorm Wind, Harrison
- When
- July 7, 7:47 PM CST to 7:52 PM CST
- Where
- Harrison County, Bethany
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.270, -94.030
A few 2 to 4 inch tree limbs were reported snapped in Bethany, Missouri.
Thunderstorm Wind, Harrison
- When
- July 7, 7:48 PM CST to 7:51 PM CST
- Where
- Harrison County, 0.69 mi S of Gilman City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Airplane Pilot
- Coordinates
- 40.140, -93.870
An airplane pilot reported a 60 mph wind gust near Gilman City, Missouri.
Hail, Holt
- When
- July 7, 8:02 PM CST
- Where
- Holt County, 0.53 mi E of Oregon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.980, -95.140
Thunderstorm Wind, Grundy
- When
- July 7, 8:04 PM CST to 8:09 PM CST
- Where
- Grundy County, 0.4 mi NE of Trenton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.085, -93.616
A large tree limb was reported snapped and laying across Lulu St. in Trenton.
Thunderstorm Wind, Buchanan
- When
- July 7, 8:14 PM CST to 8:17 PM CST
- Where
- Buchanan County, 1.27 mi ESE of St Joseph
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 39.760, -94.830
A storm chaser reported an estimated 70 mph wind gust near St. Joseph.
Thunderstorm Wind, Sullivan
- When
- July 7, 8:15 PM CST to 8:20 PM CST
- Where
- Sullivan County, Milan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.200, -93.120
Several large tree limbs were reported snapped in Milan, Missouri.
Thunderstorm Wind, Grundy
- When
- July 7, 8:18 PM CST to 8:23 PM CST
- Where
- Grundy County, 0.28 mi WSW of Trenton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.078, -93.625
A large tree was snapped and laying across Crowder Road, near Trenton.
Thunderstorm Wind, De Kalb
- When
- July 7, 8:30 PM CST to 8:33 PM CST
- Where
- De Kalb County, 6.94 mi E of Osborn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.740, -94.240
Several 3 to 4 inch tree limbs were snapped in Cameron, Missouri from strong winds.
Thunderstorm Wind, De Kalb
- When
- July 7, 8:32 PM CST to 8:35 PM CST
- Where
- De Kalb County, 6.94 mi E of Osborn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.740, -94.240
Law enforcement reported a 60 mph wind gust near Cameron, Missouri.
Thunderstorm Wind, Livingston
- When
- July 7, 8:34 PM CST to 8:39 PM CST
- Where
- Livingston County, 0.41 mi SSW of Chillicothe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.794, -93.552
A large tree limb was reported snapped on Locust Street in Chillicothe, Missouri.
Thunderstorm Wind, Caldwell
- When
- July 7, 8:35 PM CST to 8:40 PM CST
- Where
- Caldwell County, 2.2 mi ENE of Barwick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.714, -94.093
A tree fell on a house on Route W near Cameron, Missouri.
Thunderstorm Wind, Platte
- When
- July 7, 8:45 PM CST to 8:50 PM CST
- Where
- Platte County, 2.29 mi WNW of Hoover
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.383, -94.720
Several trees were down across Highway HH and B and E Highways near Ridgely, Missouri.
Thunderstorm Wind, Adair
- When
- July 7, 8:45 PM CST to 8:48 PM CST
- Where
- Adair County, 0.53 mi W of Irk Cannon Mem Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.100, -92.540
Peak wind gust measured at the ASOS station in Kirksville, Missouri measured a 67 mph wind gust.
Thunderstorm Wind, Macon
- When
- July 7, 8:55 PM CST to 8:58 PM CST
- Where
- Macon County, Atlanta
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -92.480
A trained spotter near Macon reported a 65 mph wind gust.
Thunderstorm Wind, Linn
- When
- July 7, 9:02 PM CST to 9:05 PM CST
- Where
- Linn County, 1.06 mi E of Marceline
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.720, -92.950
Public reported a 70 mph wind gust near Marceline, Missouri.
Thunderstorm Wind, Platte
- When
- July 7, 9:13 PM CST to 9:18 PM CST
- Where
- Platte County, 2.79 mi NNE of Hoover
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.407, -94.658
A large tree was down across Highway B and Covered Bridge Road near Edgerton, Missouri.
Thunderstorm Wind, Clay
- When
- July 7, 9:22 PM CST to 9:25 PM CST
- Where
- Clay County, 1.48 mi SSE of Smithville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.380, -94.570
Filled water cans flew off the porch in estimated 65 mph winds near Smithville, Missouri.
Thunderstorm Wind, Jackson
- When
- July 7, 9:25 PM CST to 9:28 PM CST
- Where
- Jackson County, 2.68 mi E of Kansas City Downtown
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -94.550
A trained spotter in North Kansas City reported a 63 mph wind gust.
Thunderstorm Wind, Clay
- When
- July 7, 9:35 PM CST to 9:38 PM CST
- Where
- Clay County, 2.12 mi NE of Bigham Hgt
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.270, -94.550
An estimated 60 to 70 mph wind gust was reported by a trained spotter in North Kansas City.
Thunderstorm Wind, Randolph
- When
- July 7, 9:40 PM CST to 9:45 PM CST
- Where
- Randolph County, 0.76 mi SSW of Moberly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.409, -92.433
A large tree was snapped and laying across McKinsey Street in Moberly.
Thunderstorm Wind, Clay
- When
- July 7, 9:42 PM CST to 9:45 PM CST
- Where
- Clay County, 1.27 mi ENE of Linden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.210, -94.560
A trained spotter reported a 60 mph wind gust and several tree limbs down near Gladstone.
Thunderstorm Wind, Platte
- When
- July 7, 9:49 PM CST to 9:52 PM CST
- Where
- Platte County, 1.27 mi ENE of Platte Woods
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.240, -94.650
Amateur radio operator reported a 60 mph wind gust near Platte Woods.
Thunderstorm Wind, Saline
- When
- July 7, 9:52 PM CST to 9:57 PM CST
- Where
- Saline County, 0.69 mi S of Marshall
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.120, -93.200
Power lines were reported down near Marshall, Missouri.
Thunderstorm Wind, Saline
- When
- July 7, 9:52 PM CST to 9:55 PM CST
- Where
- Saline County, Sweet Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.970, -93.420
Law enforcement reported a 70 mph wind gust near Sweet Springs.
Thunderstorm Wind, Jackson
- When
- July 7, 10:03 PM CST to 10:06 PM CST
- Where
- Jackson County, 0.54 mi E of Grandview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -94.520
A trained spotter reported a 60 mph wind gust near Grandview.
Thunderstorm Wind, Howard
- When
- July 7, 10:10 PM CST to 10:15 PM CST
- Where
- Howard County, 0.54 mi E of Fayette
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.150, -92.690
Several trees and numerous power lines were down across the entire county from strong thunderstorm winds.
Thunderstorm Wind, Pettis
- When
- July 7, 10:12 PM CST to 10:15 PM CST
- Where
- Pettis County, Sedalia
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.700, -93.230
The ASOS station in Sedalia reported a 60 mph wind gust.
Thunderstorm Wind, Pettis
- When
- July 7, 10:18 PM CST to 10:21 PM CST
- Where
- Pettis County, Sedalia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.700, -93.230
A trained spotter reported a 60 mph wind near Sedalia.
Thunderstorm Wind, Jackson
- When
- July 7, 10:21 PM CST to 10:24 PM CST
- Where
- Jackson County, Blue Spgs
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 39.020, -94.280
Emergency manager in Blue Springs reported a 58 mph measured wind gust.
Thunderstorm Wind, Cass
- When
- July 7, 10:27 PM CST to 10:30 PM CST
- Where
- Cass County, Belton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -94.530
A trained spotter in Belton reported a 62 mph wind gust.
Thunderstorm Wind, Cass
- When
- July 7, 10:40 PM CST to 10:45 PM CST
- Where
- Cass County, 0.88 mi SE of Garden City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.560, -94.190
Multiple trees were down at Garden Hill Mobile Home Park. A tree fell into and damaged a structure near Garden City, Missouri.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 7, 2014$12 million · 1.75 in hail · 18 events
- Flood and Hail in Massachusetts, July 7, 2014$433,000 · 1.25 in hail · 34 events
- Hail and Damaging Winds in Missouri, July 7 to 8, 20141 injured · $112,000 · 52 kt wind · 30 events
- Flash Flooding and Damaging Winds in Arizona, July 7, 20143 injured · $48,000 · 52 kt wind · 7 events
- Tornado and Flooding in Kentucky, July 7, 2014$170,000 · EF0 · 4 events
- Damaging Winds in Iowa, July 7, 2014$175,000 · 64 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 7, 20141 injured · $45,000 · 1.75 in hail · 16 events
- Damaging Winds in New York, July 7, 2014$95,000 · 50 kt wind · 8 events
- Damaging Winds in Kentucky, July 7, 2014$80,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 7, 2014$75,000 · 1 in hail · 4 events
- Damaging Winds in Kentucky, July 7, 2014$72,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 7, 20141.75 in hail · 44 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534736, 534737, 534720, 534738, 534722, 534723, 534739, 534719, 534724, 534754, 534725, 534726, 534727, 534740, 534728, 534729, 534730, 534741, 534742, 534743, 534731, 534744, 534755, 534745, 534732, 534746, 534747, 534733, 534748, 534749, 534734, 534750, 534751, 534752, 534753, 534735.